Arizona, 2019

Tornado in Arizona, September 25, 2019

September 25, 2019 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed over the central deserts during the afternoon and early evening hours on September 25th; most of them produced the standard monsoon type weather hazards including heavy rain and gusty outflow winds. However, due to a favorable combination of elevated instability and enhanced wind shear with height, one of the stronger and more organized thunderstorms managed to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed over the central deserts during the afternoon and early evening hours on September 25th; most of them produced the standard monsoon type weather hazards including heavy rain and gusty outflow winds. However, due to a favorable combination of elevated instability and enhanced wind shear with height, one of the stronger and more organized thunderstorms managed to produce a weak tornado to the south of Phoenix during the early evening. At 1825MST a trained weather spotter located 7 miles to the west of Casa Grande reported a weak landspout tornado over an open field. The tornado quickly dissipated near State Route 84 and Midway Road, and it produced no damage. Of course, there were no injuries. Due to the very weak nature of the tornado, a tornado warning was not issued. Despite the lack of damage, the tornado was still significant and created media awareness due to its rarity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 25, 5:30 PM MST, 53 minutes earlier.

Area forecast discussion, Sep 25, 5:30 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
530 PM MST Wed Sep 25 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Shower and thunderstorm chances increase substantially this
afternoon and evening, lasting through Thursday as a strong upper
level disturbance slowly moves through the region. Heavy rainfall
and localized flooding will be the main hazard with the expected
activity with the highest potential occurring late this afternoon
through tonight. This weather system will finally move east of the
region Friday with drying conditions expected this weekend and
only slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals
into the first part of next week.

&&

.DISCUSSION...
An upper-level low is well-defined this morning on water vapor
imagery, with the center located near the mouth of the lower
Colorado River. Thick cloud mid-level cloud cover within a broad
area of upper diffluence has streamed northward across
southern/central Arizona, but is thinning quickly this afternoon.
This may inhibit destabilization and delay more robust convective
development until the late afternoon across the Phoenix area into
Pinal County. The more intense thunderstorm activity is still expected
closer to the upper-level low, where substantial diurnal heating
is resulting in relatively greater destabilization. Scattered to
widespread thunderstorm development is likely to develop across
Yuma County, and may include parts of southwest Maricopa, La Paz,
and Imperial Counties this afternoon. Heavy rain capable of
producing flash flooding, and strong wind gusts, remain the
primary threats. The atmosphere is drier compared to on Monday,
with PW values near 1.4 inches, but the coverage of thunderstorms
combined with the semi- organized nature of convection should
enhance the flash-flood threat. HREF guidance mean suggests
localized spots of 1-3 inches of rain will be possible.

Expecting thunderstorm chances to increase this evening across
south-central Arizona as the upper low slowly moves northeastward
while weakening. This should maintain shower and thunderstorm
activity across the Phoenix area into western Arizona overnight
and into early Thursday morning. Persistent upper-level diffluence
along the eastern flank of the upper-low cyclonic circulation will
maintain forcing for ascent for continued regeneration of
thunderstorm activity for several hours. Given the marginal
instability present, still expecting thunderstorm coverage to
remain isolated to scattered during this period. However, upslope
enhancement could result in a few favored areas receiving
significant amounts of rainfall. WPC has maintained a marginal
risk for much of western/central Arizona, and a slight risk for La
Paz/northern Yuma Counties, for excessive rainfall on Thursday.
Although mid-level lapse rates will be poor, still cannot rule out
some strong wind gusts and small hail with stronger storms on
Thursday.

By Friday, this long lasting upper level low will finally weaken
and lift northeast into New Mexico. This will provide overall
subsident and drying conditions over the region, but moisture will
not be fully scoured out. A deep Pacific low is also shown to
dive southward through the Pacific Northwest on Friday becoming
nearly stationary over the Great Basin beginning Saturday. This
will increase height packing aloft over the Desert Southwest while
keeping an overall cooler airmass in place. Below to well below
normal temperatures will continue through the rest of this week
with highs mostly in the middle 80s to lower 90s across the lower
deserts. Though there is still quite a bit of uncertainty, rain
chances may return late Saturday through potentially early next
week for mostly the Arizona high terrain. Moisture levels with
this next system look too low to present much of a rain threat as
the low slowly moves southward into our area. As this deep low
remains nearly stationary just to our north through early next
week, it will provide us with continued below to well-below normal
temperatures.

&&

.AVIATION...Updated at 0025Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Periods of showers and thunderstorms along with gusty, shifting
winds and significant aviation disruptions continues to be the
biggest aviation concerns through the TAF period. Winds will favor
SE-S direction including gusty southerly cross winds as
convective activity impacts the great Phoenix area from this
evening through late tonight and early Thursday. Although there is
still a fair amount of uncertainty in the forecast, strong wind
gusts, frequent lightning, small hail, low CIGS, reduced
visibilities in blowing dust ahead of storms and heavy rainfall
are all possible in and near any storms. The most likely wind
direction of the outflows is now a southeasterly one, but cannot
rule out brief periods of more westerly winds from some of the
storms.

The main band of storm activity should shift north and west of the
region late tonight, but it looking fairly likely that at least
some shower activity will persist into early Thursday, thus have
included VCSH in the TAFS for now. Another active day for
showers/TS looks to be on tap for Thursday, but confidence in the
timing of these storms is too low at this point to put anything
more than VCSH in the TAFS at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:

Significant aviation disruptions due to convective activity are
still expected today/tonight across most of the region as storms
continue to impact the region with strong wind gusts, frequent
lightning, low CIGS, and small hail are possible with any storms
along with reduced visibilities due to blowing dust ahead of the
storms and heavy rainfall with the storms. Now we have prevailing
TS at KIPL until 04Z and tempo TS at KBLH though 02Z, with a
longer period of convection in the vicinity beyond that for KBLH.
The main band of storm activity should shift north and west of the
region late this evening, but it looking fairly likely that at
least some shower activity will persist into the night and into
early Thursday, thus have included VCSH in the TAFS for now.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
A slight chance for showers and thunderstorms may exist Saturday
afternoon, but otherwise much drier conditions are expected into
the middle of next week with temperatures below normal. Daytime
RH values will generally remain above 15% with good overnight
recovery. Winds will be somewhat stronger on Sunday but will
otherwise be fairly light and favor diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Thursday afternoon for AZZ530>559-561-
     562.

CA...Flash Flood Watch through Thursday afternoon for CAZ560-561-564-
     565-567>570.

&&

DISCUSSION...Rogers/Kuhlman
AVIATION...Sawtelle/Percha
FIRE WEATHER...Rogers/Deems

In the hours before

Special weather statement, Sep 25, 4:58 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
458 PM MST Wed Sep 25 2019

AZZ531-532-536-260045-
Gila River Valley AZ-Kofa AZ-Yuma AZ-
458 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH
CENTRAL YUMA COUNTIES UNTIL 545 PM MST...

At 458 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles east of Yuma Proving Ground, or 24 miles east of Martinez Lake,
moving west at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern La Paz
and north central Yuma Counties.
This includes AZ Route 95 between mile markers 52 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3325 11387 3297 11376 3289 11411 3293 11446
      3316 11418
TIME...MOT...LOC 2358Z 077DEG 20KT 3308 11406

Hernandez
Local storm report, Sep 25, 5:05 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST WED SEP 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLASH FLOOD      9 S PALO VERDE          33.30N 114.75W
09/25/2019                   IMPERIAL           CA   LAW ENFORCEMENT

            MODERATE FLOODING ON STATE ROUTE 78 NEAR MM
            71 - CALIFORNIA HIGHWAY PATROL.

&&

DSD
Local storm report, Sep 25, 5:13 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
513 PM MST WED SEP 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      1 E GLAMIS              33.00N 115.07W
09/25/2019                   IMPERIAL           CA   LAW ENFORCEMENT

            ROAD CLOSURE DUE TO FLOODING NEAR STATE
            ROUTE 78 AND TED KIPF RD - CALIFORNIA
            HIGHWAY PATROL.

&&

DSD
Local storm report, Sep 25, 5:27 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
527 PM MST WED SEP 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     FLASH FLOOD      9 NNW FELICITY          32.87N 114.84W
09/25/2019                   IMPERIAL           CA   LAW ENFORCEMENT

            OGILBY ROAD CLOSED FROM I-8 AT STATE ROUTE
            78 DUE TO FLASH FLOODING - CALIFORNIA
            HIGHWAY PATROL.

&&

DSD
Special weather statement, Sep 25, 6:04 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
604 PM PDT Wed Sep 25 2019

CAZ564>567-260145-
Chuckwalla Mountains CA-Imperial County West CA-
Imperial County Southeast CA-Imperial Valley CA-
604 PM PDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 645
PM PDT...

At 604 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Brawley, moving southwest at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
El Centro, Brawley, Imperial, Westmorland, Wiest and Alamorio.

This includes the following highways...
CA Route 78 between mile markers 14 and 28.
CA Route 111 between mile markers 12 and 28.
CA Route 86 between mile markers 7 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3313 11530 3301 11522 3277 11558 3301 11576
TIME...MOT...LOC 0104Z 063DEG 22KT 3302 11536

Hernandez
Special weather statement, Sep 25, 6:22 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
622 PM MST Wed Sep 25 2019

AZZ553-554-260200-
Northwest Pinal County AZ-West Pinal County AZ-
622 PM MST Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 700 PM
MST...

At 621 PM MST, Doppler radar was tracking a strong thunderstorm near
Arizola, or near Casa Grande, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. Blowing dust and reduced visibilities down to 1 mile
will also be possible.

Locations impacted include...
Casa Grande, Coolidge, La Palma, Toltec, Arizola, Randolph,
Blackwater, Stanfield and Sacaton.

This includes the following highways...
AZ Interstate 10 between mile markers 180 and 204.
AZ Interstate 8 between mile markers 162 and 178.
AZ Route 87 between mile markers 125 and 132, and between mile
markers 137 and 149.

LAT...LON 3276 11174 3277 11175 3276 11177 3280 11178
      3279 11187 3277 11189 3277 11192 3297 11210
      3311 11168 3291 11145 3276 11162
TIME...MOT...LOC 0121Z 158DEG 22KT 3284 11178

Hirsch

The radar

The Phoenix radar (KIWA), 51 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Maricopa

When
September 25, 6:23 PM MST to 6:25 PM MST
Where
Maricopa County, 24.42 mi E of Freeman to 24.31 mi S of Ocotillo
Rating
EF0
Path length
0.67 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.870, -111.880

Scattered thunderstorms developed across the central deserts during the afternoon hours on September 25th, and although most of the storms produced heavy rain, one of the stronger and more organized thunderstorms was able to produce a weak tornado to the south of Phoenix. The tornado was based on favorable atmospheric conditions including elevated instability and enhanced wind shear with height. According to a trained weather spotter located about 7 miles west of Casa Grande, at 1825MST a weak landspout tornado developed over an open field and then rapidly dissipated near State Route 84 and Midway Road. The tornado did not produce any damage or injuries and due to the weak and short lived nature of the tornado, a tornado warning was not issued.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyThe tornado archive for Arizona, 2019Warnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852808.